Posted by Sara Fazio • July 13th, 2012
The rate of opioid analgesic overdose is proportional to the number of opioid prescriptions and the dose prescribed. A new review in our Drug Therapy series considers the epidemiology, mechanisms, and management of opioid analgesic overdose.
Opioid analgesic overdose is a preventable and potentially lethal condition that results from prescribing practices, inadequate understanding on the patient’s part of the risks of medication misuse, errors in drug administration, and pharmaceutical abuse. Between 1997 and 2007, prescriptions for opioid analgesics in the United States increased by 700%; the number of grams of methadone prescribed over the same period increased by more than 1200%.
• What are the clinical manifestations of opioid analgesic overdose?
Opioid analgesic overdose encompasses a range of clinical findings. Although the classic toxidrome of apnea, stupor, and miosis suggests the diagnosis of opioid toxicity, none of these findings are consistently present. The sine qua non of opioid intoxication is respiratory depression. Failure of oxygenation, defined as an oxygen saturation of less than 90% while the patient is breathing ambient air and with ventilation adequate to achieve normal ventilation, is often caused by pulmonary edema that becomes apparent later in the clinical course. Hypothermia may arise from a persistently unresponsive state in a cool environment or from misguided attempts by bystanders to reverse opioid intoxication by immersing a patient in cold water. In addition, persons who have been lying immobile in an opioid-induced stupor may be subject to rhabdomyolysis, myoglobinuric renal failure, and the C.
• How does development of tolerance of respiratory depression compare to tolerance of analgesia?
Tolerance of respiratory depression appears to develop at a slower rate than analgesic tolerance; over time, this delayed tolerance narrows the therapeutic window, paradoxically placing patients with a long history of opioid use at increased risk for respiratory depression.
Morning Report Questions
Q: What laboratory tests should be ordered in cases of suspected opioid overdose?
A: The acetaminophen concentration should be measured in all patients because of the prevalence of diversion and misuse of acetaminophen-containing opioids. Clinicians often overlook acetaminophen hepatotoxicity. Quantitative measures of drug concentrations are useless in cases of overdose because patients who have been prescribed elevated doses of opioid analgesics may have therapeutic serum concentrations that greatly exceed laboratory reference ranges. Qualitative analyses of urine for drugs of abuse (toxic screens) rarely affect decisions about patient care and have little role in the emergency evaluation and management of opioid intoxication.
Q: How should opioid overdose be treated?
A: Naloxone, the antidote for opioid overdose, is a competitive mu opioid-receptor antagonist that reverses all signs of opioid intoxication. The onset of action is less than 2 minutes when naloxone is administered intravenously, and its apparent duration of action is 20 to 90 minutes, a much shorter period than that of many opioids. Dosing of naloxone is empirical. The effective dose depends on the amount of opioid analgesic the patient has taken or received, the relative affinity of naloxone for the mu opioid receptor and the opioid to be displaced, the patient’s weight, and the degree of penetrance of the opioid analgesic into the central nervous system. The initial dose of naloxone is 0.04 mg; if there is no response, the dose should be increased every 2 minutes to a maximum of 15 mg. If there is no abatement in respiratory depression after the administration of 15 mg of naloxone, it is unlikely that the cause of the depression is opioid verdose. Reversal of opioid analgesic toxicity after the administration of single doses of naloxone is often transient; recurrent respiratory depression is an indication for a continuous infusion or for orotracheal intubation.